Wyoming, 2005

Hail in Wyoming, May 9, 2005

May 9, 2005 · NWS RIW · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 9, 2:54 PM MST, 1 hour 21 minutes earlier.

Area forecast discussion, May 9, 2:54 PM MST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
354 PM MDT MON MAY 9 2005

.SHORT TERM...TONIGHT THROUGH THURSDAY...
ISOLATED THUNDERSTORMS FIRING UP ACROSS THE AREA THIS AFTERNOON WITH
AT LEAST ISOLATED COVERAGE EXPECTED TO CONTINUE THROUGH THE EVENING
WITH A COUPLE POSSIBLY LINGERING LONGER...ESPECIALLY IN THE WEST.
LAPS INSTABILITY SHOWS SOME DECENT AREAS OF CAPES BETWEEN 500-
1000J/KG. JET DYNAMICS JUST CLIP THE NORTHWEST THIS EVENING WITH
OTHERWISE DIFFLUENT FLOW ACROSS THE CWFA. LOCALIZED CONVERGENCE AND
MOUNTAIN INTERACTION COULD PRODUCE A FEW STRONG TO BORDERLINE SEVERE
STORMS INTO THE EVENING HOURS. AN AREA OF MORE CONCENTRATED SHOWERS
AND SOME THUNDERSTORMS ALSO POSSIBLE THIS EVENING NORTH OF WEAK
FRONTAL BOUNDARY HANGING JUST TO OUR NORTH.

THEN THE WEATHER REALLY GETS INTERESTING LATER TUESDAY INTO
WEDNESDAY AS MASSIVE STORM SYSTEM BEGINS TO CHUG EASTWARD EVER SO
SLOWLY. MODELS HAD A TOUGH TIME WITH THE JET ANALYSIS THIS MORNING
OFF THE WEST COAST WITH WINDS BEING A LITTLE STRONGER THAN MODELS
INDICATED. GFS HAD BEST OVERALL ANALYSIS MINUS THE WINDS BUT THE
ETA WAS THE MOST BULLISH FOR OUR AREA. GENERALLY FOLLOWED THE ETA12
FOR THE DETAILS. EXPECTING UPPER LOW TO INITIALLY WOBBLE EAST
NORTHEAST BEFORE NEXT JET STREAK REDEVELOPS IT FURTHER SOUTH
TUESDAY NIGHT...BOTTOMING OUT SOMEWHERE OVER NORTHERN UTAH
WEDNESDAY MORNING. SYSTEM SHOULD THEN STALL OUT DURING THE DAY
WITH LITTLE MOVEMENT INTO EARLY THURSDAY. GUIDANCE CONTINUES
TO GET WETTER AND WETTER WITH EACH RUN TODAY. NEW GUIDANCE IS
SHOWING WIDESPREAD 1 TO 2 INCH AMOUNTS FOR OUR CENTRAL AND
NORTHEAST ZONES WITH AROUND 3 INCHES IN FAVORED UPSLOPE AREAS
AROUND LANDER AND BUFFALO. IF AMOUNTS ARE HALF THIS...IT WILL
BE QUITE A STORM...ESPECIALLY WITH ALL THE RECENT LIQUID THAT
HAS FALLEN. FLOODING WILL BE A PROBLEM IF PRECIPITATION
DOESNT CHANGE TO SNOW QUICKLY ENOUGH...ESPECIALLY IN JOHNSON
COUNTY WHERE THE MOST RAIN FELL FROM THIS LAST SYSTEM. OUR
HYDROLOGIST WILL LIKELY ISSUE ANOTHER STATEMENT EITHER THIS
EVENING OR EARLY TUESDAY ON THIS POTENTIAL.

PACIFIC FRONT MOVES INTO THE WEST LATER TONIGHT OR EARLY TUESDAY WITH
THE COLDER CANADIAN FRONT RACING DOWN FROM THE NORTH TOMORROW
AFTERNOON AND EVENING. POTENTIAL FOR HEAVY SNOW BEGINS IN THE BIG
HORNS AND EAST SLOPE OF THE ABSAROKAS AS EARLY AS LATER TUESDAY
NIGHT...SPREADING TO THE LOWER ELEVATIONS OF JOHNSON...FREMONT AND
NATRONA COUNTIES WEDNESDAY AND WEDNESDAY NIGHT. UPSLOPE KICKS IN
QUITE STRONG IN THESE AREAS WEDNESDAY...CONTINUING THROUGH MOST OF
WEDNESDAY NIGHT. H7 TEMPERATURES START DROPPING QUICKLY WEDNESDAY
MORNING WITH -6C AT BYG BY 12Z WEDNESDAY AND -8C BY 21Z. LANDER
STARTS OUT AT -4C AROUND 12Z WEDNESDAY AND QUICKLY DROPS TO AROUND
-7C BY NOON (COLD ENOUGH FOR SNOW). BASED ON POTENTIAL FOR
SIGNIFICANT RAIN BEFOREHAND...WE COULD SEE THE RAIN CHANGE TO SNOW
BY DAWN WEDNESDAY IN THE LANDER AREA. IF THIS HAPPENS...THE
POTENTIAL FOR LARGE SNOW AMOUNTS INCREASE SIGNIFICANTLY AS SNOW
WILL LIKELY CONTINUE THROUGH WEDNESDAY NIGHT. EVEN CASPER TURNS COLD
ENOUGH FOR SNOW BY AFTERNOON AND THROUGH THE NIGHT WEDNESDAY.
ISENTROPIC UPGLIDE WEDNESDAY/WEDNESDAY NIGHT IS EXTREMELY LARGE
WITH HINT OF MESOSCALE SNOW BANDING IN SOUTHERN FREMONT AND GREEN
MOUNTAINS. DEBATED 4TH AND 5TH PERIOD WATCHES FOR AREA FROM BUFFALO
TO CASPER AND OVER TO RIVERTON...LANDER...DUBOIS...EAST WIND RIVER
MTNS AND UP TO THERMOP AREA BUT WILL LET MID CREW EXAMINE ONE MORE
MODEL RUN.

BOTTOM LINE...POTENTIAL FOR MAJOR RAIN AND THEN SNOW PRODUCER IS
QUITE HIGH EAST OF THE DIVIDE. HEAVIEST PRECIPITATION WILL LIKELY
FALL FROM THE EAST SLOPE OF THE WIND RIVER MOUNTAINS NORTHEAST TO
JOHNSON COUNTY. SIGNIFICANT OVERRUNNING PRECIPITATION IS ALSO
POSSIBLE AROUND CASPER BUT MORE EASTERLY MID LEVELS MAY LIMIT
LARGER AMOUNTS NEAR THE MOUNTAINS. STILL POTENTIAL FOR A GOOD RAIN
AND THEN SNOW EVENT THOUGH. A PERIOD OF HEAVY SNOW AND STRONG WINDS
IS ALSO POSSIBLE IN THE RED DESERT WEDNESDAY. THE STORM SYSTEM WILL
LIKELY LIFT SOMEWHERE ACROSS THE STATE ON THURSDAY WITH CONTINUED
UNSETTLED WEATHER. STAY TUNED FOR MUCH MORE ON THIS DEVELOPING
MAJOR WET SPRING STORM.

&&

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY...
THE BIG UPPER LOW SHOULD EVENTUALLY OPEN UP AND PHASE WITH
NORTHERN STREAM ON FRIDAY WITH CYCLONIC FLOW LINGERING.
BEHIND SYSTEM...HAVE KEPT IN A RISK FOR SOME INSTABILITY SHOWERS. FOR
THE WEEKEND THE ECMWF RESULTING IN MORE AMPLIFIED RIDGE IN PLACE
WHILE GFS/CANADIAN LESS AMPLIFIED WITH UPPER LEVEL WEST SOUTHWEST
FLOW IMPACTING THE WEST. HAVE MAINTAINED LOW PRECIP CHANCES INTO WEST
WITH GFS SOLUTION OF IMPULSES LIFTING NORTHEAST THROUGH FLOW. WITH
EVEN COLDER SYSTEM ADVERTISED FOR THURSDAY...HAVE LOWERED
TEMPERATURES QUITE A BIT. SHOULD SEE RAPID MID MAY WARMUP BY THE
WEEKEND WITH TEMPERATURES BREAKING THE 70 MARK AGAIN IN BASINS.
DEPENDING ON HOW MUCH WATER BUILDS UP IN THE MOUNTAINS WITH THIS
WEEKS SNOW...MAY HAVE TO WATCH STREAMS FOR SIGNIFICANT RUNOFF WITH
QUICKLY MELTING WET SNOWS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WY...NONE...

SHORT TERM...SKRBAC
LONG TERM....FRIEDERS
Hazardous weather outlook, May 9, 3:05 PM MST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
405 PM MDT MON MAY 9 2005

WYZ001>020-022>030-101100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
405 PM MDT MON MAY 9 2005

...POWERFUL SPRING STORM EXPECTED TO BRING HEAVY SNOW AND STRONG
WINDS TO MUCH OF CENTRAL AND NORTHERN WYOMING BY LATE WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE THROUGH THE EVENING
HOURS. ONE OR TWO OF THESE STORMS COULD PRODUCE HEAVY RAIN...MARBLE
SIZE HAIL AND STRONG WIND GUSTS. THE BEST CHANCE FOR THESE STRONGER
STORMS WILL BE IN THE FAR WEST AND NORTH OF A RIVERTON TO CASPER
LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A MAJOR LATE SEASON SPRING SNOWSTORM APPEARS LIKELY FOR WEDNESDAY AND
WEDNESDAY NIGHT. THIS STRONG PACIFIC STORM SYSTEM WILL MOVE INTO THE
GREAT BASIN TUESDAY AND MOVE SLOWLY INTO THE CENTRAL ROCKIES
WEDNESDAY AND LINGER INTO FRIDAY. THIS SYSTEM WILL SPREAD SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS WEST AND CENTRAL WYOMING TUESDAY.
SOME OF THESE STORMS COULD BE STRONG WITH SMALL HAIL AND GUSTY WINDS.
PRECIPITATION WILL BECOME MORE WIDESPREAD WEDNESDAY AND WEDNESDAY
NIGHT. SNOW LEVELS WILL LOWER TO THE VALLEY FLOORS BY WEDNESDAY
AFTERNOON. BECAUSE THIS STORM SYSTEM WILL BE PACKING A LOT OF
MOISTURE WITH IT AS IT ENCOUNTERS UNSEASONABLE COLD AIR...CENTRAL
AND NORTHERN WYOMING WILL LIKELY SEE HEAVY SNOWFALL AND STRONG
WINDS DEVELOP. SNOWFALL AMOUNTS COULD EXCEED A FOOT IN THE WIND
RIVER...BIG HORN AND POSSIBLY THE ABSAROKA MOUNTAINS. SNOWFALL
AMOUNTS IN EXCESS OF SIX INCHES ARE POSSIBLE ACROSS THE LOWER
ELEVATIONS OF FREMONT...NATRONA...JOHNSON AND HOT SPRINGS COUNTY
WEDNESDAY INTO WEDNESDAY NIGHT. THE STRONGEST WINDS WILL IMPACT
JOHNSON COUNTY WEDNESDAY MORNING FOR POTENTIAL WHITE OUT CONDITIONS.
IF YOU HAVE TRAVEL OR OUTDOOR ACTIVITIES PLANNED THIS WEEK ACROSS
WYOMING...STAY TUNED FOR UPDATES AND POSSIBLE WATCHES AND WARNINGS AS
THIS STORM APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY HAIL OR STRONG WIND GUSTS
THROUGH THE EVENING HOURS.  THANK YOU.

TRIW

The radar

The Riverton/Lander radar (KRIW), 144 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Big Horn

When
May 9, 4:15 PM MST
Where
Big Horn County, 5 mi NW of Manderson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.317, -108.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449616.